Posted by Noa on March 24, 2000, at 15:24:39
In reply to Re: Tapering off Lithium, posted by Chris A. on March 24, 2000, at 14:59:08
Yes, I feel it is not helping enough to outweigh the negative effects. When I started taking it in December, I did notice some improvement for about 6 weeks, and then things went downhill. The lithium worsened my hypothyroidism, and I started having both mood problems and problems with low energy, fatigue, difficulty managing things, mental slowness, etc. I believe the mental fogginess I feel has only been a problem since the lithium. It was added in hopes of helping my mood (difficult to treat depression). And, it causes me to have to urinate all the time, and to feel thirsty all the time, which are bothersome, but which I would tolerate if the lithium were helping, but since it is not, well, you see where I'm going....
I am frustrated with trying to get a conversation with my pdoc about this. He doesn't return phone messages. He has told me to page him, but when I do, he is with a patient and says he will call back but doesn't. I have an appointment in mid-April, and if I could, I would just make an appointment sooner in order to speak with him, but when I call his office staff, they tell me the next available appointment is in one month.
I have made a tentative appointment with a new doc for the first week in April, but this involves a financial problem, as he doesnt participate in my insurance plan (hardly any psychiatrists do anymore, and it seems the ones that do run their practices like my pdoc does--chaotically and with no time for the patients). But I need someone who won't just be seeing me for 15 minutes (among the dozens of patients seen each day).
I just want to hear from anyone who has tapered off of lithium--the pace that you did it and what I might expect in terms of any withdrawal symptoms.
Obviously, I am frustrated not only with my illness and the lack of sufficient help from the medications I am on, but also with the quality of care I have been receiving. I respect my doc's knowledge, but the way he runs his practice stinks. I am also frustrated an wanting to figure out how the hypothyroid figures in to the mix, why am I having these physical symptoms with this round of depressionl, is it the lithium, etc etc?